A 23-year-old male medical student presented with delayed sleep-wake phase disorder, warranting treatment with bright light therapy and melatonin. However, use of melatonin was associated with the emergence of vivid, recurrent nightmares and abnormal sleep behaviors, both of which resolved upon its discontinuation. Although often presumed benign, nightmares are associated with increased risk of suicide as well as several neurologic and psychiatric conditions, including depression, anxiety, schizophrenia, PTSD, and Parkinson’s disease. Multiple classes of medication have been associated with nightmares, including melatonin and melatonin-receptor agonists, antidepressants, dopaminergic agents, GABA receptor agonists, antihypertensives, and several agents used to treat infectious disease. The mechanism of medication-induced nightmares remains unclear, although two commonly held theories postulate alterations in REM sleep or neurotransmission of sleep-associated monoamines as potential causes. When medication-induced nightmares are suspected, cautious titration off the offending agent is often prudent. Further assessment is indicated if nightmares persist upon medication discontinuation.
KeywordsNightmares Night terrors REM sleep behavior disorder (RBD) Parasomnia Melatonin Antidepressants Post-traumatic stress disorder (PTSD) Suicide